Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neurol Med Chir (Tokyo). 2010;50(11):977-83.

Efficacy of revascularization surgery for moyamoya syndrome associated with Graves' disease.

Author information

  • 1Department of Neurosurgery, Kohnan Hospital, Sendai, Miyagi, Japan.

Abstract

Appropriate management of moyamoya syndrome associated with Graves' disease is undetermined because of the rarity of this combination. Patients tend to present with cerebrovascular events such as transient ischemic attack (TIA) in a thyrotoxic state, which is relieved by proper antithyroid therapy. Four patients with moyamoya syndrome associated with Graves' disease were successfully treated with revascularization surgery on 5 hemispheres among 58 consecutive patients (2-62 years old, mean 34.4 years) with moyamoya disease in 80 hemispheres treated from March 2004 to May 2007. Three patients presented with TIA, and one patient presented with intracerebral hemorrhage. Three patients were thyrotoxic at the onset of the cerebrovascular events. All patients underwent revascularization surgery after normalization of thyroid function. Euthyroid state was strictly maintained perioperatively. One patient developed symptomatic cerebral hyperperfusion, which was resolved by blood pressure control. Postoperative courses of the other patients were uneventful, and all 4 patients have remained neurologically stable after discharge. Cerebrovascular reconstruction surgery is a successful treatment option for moyamoya syndrome associated with Graves' disease. Timing of surgery during the euthyroid state and perioperative management considering the thyroid function and the cerebral hemodynamic change are the keys to successful surgical treatment.

PMID:
21123980
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Write to the Help Desk